Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 6, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 1, 2023, 10:22 AM CDT for 28 counties in Iowa. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2023, 10:22 AM CDT (15:22 UTC)
- Expired
- May 1, 2023, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 28 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS73 KDMX 011522 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1022 AM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086- 012100- /O.NEW.KDMX.WI.Y.0006.230501T1522Z-230501T2100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Wapello- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, Knoxville, Oskaloosa, and Ottumwa 1022 AM CDT Mon May 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Sustained northwest winds 25 to 30 mph with gusts around 50 mph. * WHERE...Portions of northern, central and southeast Iowa. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
278 WWUS73 KDMX 011715 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1215 PM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086- 012100- /O.CON.KDMX.WI.Y.0006.000000T0000Z-230501T2100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Wapello- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, Knoxville, Oskaloosa, and Ottumwa 1215 PM CDT Mon May 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Sustained northwest winds 25 to 30 mph with gusts around 50 mph. * WHERE...Portions of northern, central and southeast Iowa. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Fire weather conditions will be elevated this afternoon due to these winds and low relative humidity, particularly over northern Iowa where fuels remain more cured. Tuesday will have somewhat similar conditions with strong, gusty winds and elevated fire weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
095 WWUS73 KDMX 012046 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 346 PM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086- 020000- /O.EXT.KDMX.WI.Y.0006.000000T0000Z-230502T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Wapello- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, Knoxville, Oskaloosa, and Ottumwa 346 PM CDT Mon May 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Sustained northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of northern, central and southeast Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Fire weather conditions will be elevated into the early evening due to these winds and low relative humidity, particularly over northern Iowa where fuels remain more cured. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
278 WWUS73 KDMX 012356 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 656 PM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086- 020100- /O.EXP.KDMX.WI.Y.0006.000000T0000Z-230502T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Wapello- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, Knoxville, Oskaloosa, and Ottumwa 656 PM CDT Mon May 1 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Gusty winds will begin to ease after sunset, but windy conditions will continue through the night. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 1, 6:20 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 1, 6:20 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 620 AM CDT Mon May 1 2023 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Sunday/ Issued at 259 AM CDT Mon May 1 2023 Key Messages: - Windy conditions with elevated fire weather concerns today and again on Tuesday. - Dry through Wednesday, then milder with low rain chances from Thursday through the end of the week. - Possibly higher rain/thunderstorm potential in the latter part of next weekend. The large cloud deck that covered Iowa for the past day or two continues to slowly clear out to the east as a large storm system departs from the Great Lakes region. The pressure gradient surrounding that system still extends over our area however, maintaining brisk northwest winds that will surge again today. Forecast soundings and synoptic analysis indicate a lower potential for wind gusts than on Sunday, with winds aloft a bit less robust, however a well-mixed surface layer up to about 2 km with strong winds throughout the layer will result in high sustained wind speeds once again, likely in the 25 to 30 mph for much of the day. In addition, today will see much lower relative humidity, with values bottoming out between 25 and 35 percent this afternoon. This scenario results in values near or just below criteria for issuance of a Wind Advisory or Red Flag warning, and while neither has thus been issued at this time, short term and observational trends will be watched closely today for any possible upgrade. Elevated winds and fire weather concerns will return on Tuesday in a very similar set-up to Monday, but with a couple of differences. While still breezy, winds are not forecast to be as strong on Tuesday with speeds more in the 20 to 25 mph range which should remain safely below Wind Advisory consideration. However, even drier air will stream in with the approach of a surface ridge, allowing relative humidity to plunge below 25 percent and possibly down to around 20 percent on Tuesday afternoon. This will once again bring us close to Red Flag Warning criteria, particularly across northern Iowa where surface fuels remain mostly cured. Other than the wind and fire weather concerns, overall weather will be dry and quiet through midweek. By Wednesday night the aforementioned surface ridge, having built directly over Iowa on Wednesday, will begin to slide off to the east and usher in a different weather regime for the latter half of the week. A retrograding 500 mb trough/low over western Quebec and southern Manitoba, and a weakening low rotating northeastward from California into the Rockies, will combine to smush a ridge over the central U.S. down toward the southern plains. This will result in modest southwest to west steering flow over Iowa, promoting gradual warming/moisture return. In addition, large-scale subsidence will be shoved southward with the ridge and leave us in a weakly unstable/active regime, with any subtle impulses ejecting out of the western low promoting periodic development of clouds/showers/thunderstorms. This results in persistent low POPs around 20 to 30 percent from Thursday into the weekend, with little confidence in which periods will see spotty rain and which will not. The subsequent evolution of the two 500 mb cyclones is uncertain as they coalesce, but the 00Z EC and GFS have actually converged on a general scenario in which those systems consolidate somewhat over central Canada this weekend, with a trailing longwave trough moving over Iowa roughly around next Sunday which would promote higher rain/storm chances at that time. However, any further details will need to wait to be fleshed out over the next several days as the broad evolution of this complex interaction plays out. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 620 AM CDT Mon May 1 2023 VFR conditions are forecast through the TAF period and beyond, with no precipitation or obscurations foreseen. Northwest winds will increase this morning, becoming strong and gusty for much of the day before decreasing again around this evening. The result will be a potential for 20 KT or greater crosswinds during the day. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, May 1, 3:24 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 324 AM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-020830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 324 AM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There will be elevated fire weather conditions today along with strong, gusty winds from the northwest with gust up to around 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Blustery conditions and elevated fire weather concerns will persist into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Ansorge
In the hours before
Special weather statement, May 1, 4:23 AM CDT, 5 hours 59 minutes before
Special Weather Statement National Weather Service Des Moines IA 423 AM CDT Mon May 1 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011600- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 423 AM CDT Mon May 1 2023 ...Windy Conditions and Elevated Fire Danger Today... Strong northwest winds of 25 to 30 mph, with higher gusts at times, are forecast from later this morning into the afternoon. This will create stiff crosswinds on some roads and may blow about loose objects. The strong winds, combined with relative humidity falling below 35 percent, will promote an elevated fire danger today. Any fires that do occur may spread quickly and become difficult to control. Please exercise caution and heed any local burn bans. Dry and breezy conditions are expected again on Tuesday. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:36 PM CDT | Fire Weather Watch | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.